Hail, Phillips
- When
- September 30, 8:00 PM CST
- Where
- Phillips County, Logan
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.667, -99.567
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 30, 2:45 PM CST, 5 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 345 PM CDT THU SEP 30 2004 ...FIRST FROST OR FREEZE OF SEASON POSSIBLE SATURDAY MORNING... .SHORT TERM...MAIN FORECAST CHALLENGE REVOLVES AROUND POTENT COLD FRONT SLATED TO MOVE THROUGH FORECAST AREA FRIDAY. MORNING UPPER AIR ANALYSIS/WV SATELLITE IMAGERY SHOWING SPLIT FLOW REGIME IN PLACE ACROSS THE CONUS...W/ MEAN UPPER TROF OVER THE WEST AND RATHER FLAT UPPER RIDGE TO THE EAST. SEVERAL PIECES OF ENERGY ASSOCIATED W/ TROF TO THE WEST...CENTER OF WHICH CAN BE SEEN SPINNING ACROSS SRN UT...AND LEAD IMPULSE ALREADY KICKING OFF CONVECTION AS IT PIVOTS NE THROUGH ERN CO. IN THE NORTHERN STREAM...S/W TROF THAT WILL PULL COLD FRONT DOWN FRIDAY SPINNING SOUTH THROUGH MANITOBA/SASKATCHEWAN. 18Z SFC ANALYSIS PLACED LOW PRESSURE CENTER OVER NE CO...W/ TROF AXIS EXTENDING TO THE SOUTH AND STATIONARY BOUNDARY EXTENDING FROM THE NEB PANHANDLE THRU CENT SDAK. FRONT THAT WILL USHER MUCH COLDER AIR INTO THE CENTRAL PLAINS TOMORROW MAKING STEADY SE PROGRESS THROUGH WESTERN CANADIAN PROVINCES. TONIGHT...UPPER TROF TO THE WEST SHEARS APART...WITH SOME ENERGY RETROGRADING INTO THE PACIFIC WHILE THE REMAINING ENERGY LIFTS ENE. SFC LOW AND SFC TROF ARE KICKED ENE THROUGH NEBRASKA ALONG STATIONARY BOUNDARY...BRINGING INITIAL SHOWER/TSTM CHANCES THIS EVENING. MEANWHILE...NORTHERN STREAM TROF AND ASSOCIATED COLD FRONT WILL CONTINUE HEADING SE. CLOUDS/PCPN/WINDS SHOULD SERVE TO HOLD TEMPS IN THE 50S. REAL FRONT/COLD AIR ARRIVES EARLY FRIDAY...BRINGING MORE STRATIFORM RAINFALL. ETA H85 WIND PROGS STILL LOOK IMPRESSIVE AT 55KT...THOUGH CORE HAS SHIFTED A LITTLE FARTHER EAST WHERE IT HAS BEEN HISTORICALLY MORE DIFFICULT TO ATTAIN ADVISORY CRITERIA. WILL HOLD OFF ANY HEADLINE AND MAINTAIN WINDY WORDING. WILL ALSO MAINTAIN FALLING TEMPERATURES THROUGH THE AFTERNOON. PRECIPITATION AND CLOUD COVER WILL CLEAR OUT QUICKLY BEHIND BOUNDARY...SO OVERALL POP SCENARIO LOOKED FINE WITH TWEAKS MADE FOR MAINLY COLLABORATIVE REASONS. CONTINUED WITH IDEA OF FALLING TEMPERATURES THROUGH THE DAY. FRIDAY NIGHT/SATURDAY MORNING...GUIDANCE HAS CONTINUED TO TREND DOWNWARD SLIGHTLY...AND WITH CLEAR SKY/LIGHT WINDS...FOLLOWED SUIT. THIS BROUGHT FREEZING TEMPERATURES TO NEAR THE 1-80 CORRIDOR. FROST WORDING STILL LOOKS ON TRACK...AND WILL HAVE TO CONTINUE TO MONITOR TRENDS FOR POTENTIAL FROST/FREEZE HEADLINES. FOR NOW WILL ISSUE A FREEZE OUTLOOK TO HIGHLIGHT POTENTIAL FOR FIRST FROST/FREEZE OF THE SEASON. .LONG TERM...SUNDAY MORNING THROUGH NEXT THURSDAY. NOT A WHOLE LOT OF CHANGES NEEDED TO EXISTING FORECAST AT THIS POINT...ALTHOUGH THE EXCEPTION MAY COME LATE WEDNESDAY/EARLY THURSDAY TIME FRAME. THE NEXT COLD FRONT IS POISED TO MAKE A RUN AT THE AREA SUNDAY. WITH LITTLE TO NO TIME FOR MOISTURE TO RETURN BEHIND DEPARTING HIGH AND WEAK UPPER SUPPORT...DO NOT EXPECT MUCH IF ANYTHING IN THE WAY OF PRECIP AND HAVE KEPT IT DRY ATTM. TEMPS ON SUNDAY COULD END UP BEING A LITTLE TRICKY. IF FRONT DECIDES TO SLOW DOWN...GOOD MIXING POTENTIAL AHEAD OF THE BOUNDARY COULD HELP BOOST TEMPS MORE THAT WHAT IS ADVERTISED RIGHT NOW. FOR NOW...WILL MAINTAIN MID/UPPER 60S BANKING ON FRONT ARRIVING FASTER GIVEN EXTENT OF COLDER AIR ONCE AGAIN WAITING TO SPILL SOUTH. THEREAFTER...YET ANOTHER SHOT OF EARLY SEASON COOL AIR TAKES AIM ON THE AREA...QUITE SIMILAR TO WHAT IS OCCURRING IN THE SHORT TERM. THE ONLY DIFFERENCE THIS TIME AROUND APPEARS TO BE THE LOCATION OF THE SURFACE HIGH...LIKELY A LITTLE FARTHER EAST THAN THIS GO AROUND. NEVERTHELESS...EXPECT COLD CONDITIONS TO BE PRESENT ONCE AGAIN ACROSS A LARGE PART OF THE FORECAST AREA...AND HAVE LOWERED BOTH MONDAY AND TUESDAY HIGHS A FEW DEGREES. ALSO TWEAKED TUESDAY MORNING LOWS DOWNWARD A BIT WITH EXPECTED DRIER AIR AND GOOD RADIATIONAL COOLING OPPORTUNITIES. COLDER AIR BEGINS A RETREAT TO THE EAST BY TUESDAY AFTERNOON...WITH HIGHS SLOWLY MODERATING ON WEDNESDAY. ON THURSDAY...THE NEXT SYSTEM SLIDES OUT OF THE ROCKIES INTO THE PLAINS. HAVE KEPT GOING FORECAST DRY AT THIS POINT DUE TO UNCERTAINTIES EXISTING IN THE LONG RANGE MODELS AND UNCERTAIN DEGREE OF MOISTURE RETURN. HOWEVER...THE GFS...CANADIAN...AND EUROPEAN HAVE COME INTO GOOD AGREEMENT TODAY ON THIS NEXT WAVE...SO WOULD NOT BE SURPRISED TO SEE ANOTHER ROUND OF PRECIP TOWARD MIDWEEK. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && VII/LAWRENCE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 1122 AM CDT THU SEP 30 2004 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-011200- ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY- HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE- NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER- VALLEY-WEBSTER-YORK- 1122 AM CDT THU SEP 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN WESTERN NEBRASKA AND WESTERN KANSAS...MOVING INTO SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS BY MID AFTERNOON. ONE OR TWO OF THE STORMS COULD PRODUCE GUSTY WINDS AND SMALL HAIL LATE THIS AFTERNOON AND EARLY THIS EVENING...HOWEVER NO WIDESPREAD SEVERE WEATHER IS EXPECTED. REMEMBER THAT DANGEROUS LIGHTNING IS ALWAYS A HAZARD IN ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG SURFACE HIGH PRESSURE WILL MOVE INTO THE CENTRAL PLAINS FRIDAY NIGHT...PROVIDING CLEAR SKIES AND LIGHT WINDS. TEMPERATURES WILL FALL INTO THE UPPER 20S AND LOWER 30S LATE FRIDAY NIGHT ACROSS SOUTH CENTRAL NEBRASKA...AND INTO THE MIDDLE 30S ACROSS NORTH CENTRAL KANSAS. TEMPERATURES THIS COLD WILL RESULT IN THE POTENTIAL FOR A HARD FREE NORTH OF INTERSTATE 80 WITH A HIGH RISK FOR FROST SOUTH OF THE INTERSTATE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. LAWRENCE/JCB
The Grand Island radar (KUEX), 120 km away, was scanning. The volume nearest the first event began at 01:58 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423848, 5423849.